Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 158, NWS Denver/Boulder, CO

October 22, 20014 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Oct 22, 2001, 3:04 PM MDT for 4 counties in Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 22, 2001, 3:04 PM MDT (21:04 UTC)
Expired
Oct 22, 2001, 3:45 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WUUS55 KBOU 222105
SVRDEN
COC001-005-031-059-222145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT MON OCT 22 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF DENVER
  NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 345 PM MDT

* AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEASTERN LAKEWOOD...OR ABOUT 7 MILES
  WEST OF DENVER...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARVADA...
AURORA...SOUTHERN BROOMFIELD...COMMERCE CITY...DENVER...ENGLEWOOD...
GOLDEN...LAKEWOOD...LITTLETON...NORTHGLENN...SOUTHERN THORNTON...
WESTMINSTER...WHEAT RIDGE...DENVER INTERNATIONAL AIRPORT...ARAPAHOE
PARK...BUCKLEY AFB...CENTENNIAL...FEDERAL HEIGHTS...GREENWOOD
VILLAGE...MORRISON...RED ROCKS PARK...ROCKY FLATS...SHERIDAN AND
SUPERIOR.

STRONG WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3993 10526 3957 10519 3957 10469 3991 10463

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:58 PM MDT, 6 minutes earlier.

Area forecast discussion, Oct 22, 2:58 PM MDT, 6 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
258 PM MDT MON OCT 22 2001

SHORT TERM DISCUSSION:  SCATTERED CONVECTION COVERING MUCH IF THE
MOUNTAINS...FOOTHILLS...AND ADJACENT PLAINS.  A BIT OF LIGHTNING HAS
BEEN DETECTED ALONG WITH 40-50 MPH WIND GUSTS.  SATELLITE PICTURES
SHOW ANOTHER BATCH OF THE SAME COMING THIS WAY...BUT WILL LIKELY BE
LESS DRAMATIC AS IT WILL BE HERE AFTER DARK.  THE DIV-Q AND
POTENTIAL VORTICITY GRIDS ALL SHOW SOME SYNOPTIC SCALE FORCING
THROUGH EARLY EVENING.  WILL PUT SOME CONVECTION...AND THE LIKE IN
SOME OF THE ZONES FOR EARLY EVENING.  BEST MOISTURE ACCORDING TO
SATELLITE AND GRIDDED FIELDS SHOULD BE ABOUT 03Z...THEN A GRADUAL
DECREASE.  GRIDS INDICATING STRONG NORTHWESTERLY JET MOVING INTO THE
FORECAST AREA AROUND 06-09Z OVERNIGHT.  BY 15Z TUESDAY MORNING...A
DECENT MOUNTAIN TOP STABLE LAYER DEVELOPS ALONG WITH A THICKENING
LOW LEVEL PRESSURE GRADIENT.  THE SYNOPTIC SCALE FORCING IS RATHER
BENIGN AFTER 12Z TUESDAY MORNING...WITH SOME DOWNWARD INDICATED
OVERNIGHT THROUGH 12Z.  THE MOISTURE FIELDS SHOW DECREASING MOISTURE
ON TUESDAY...BUT ENOUGH MID LEVEL MOISTURE INDICATED FOR A WAVE
CLOUD OR TWO.  WILL HIT THE WINDS HARD STARTING AFTER MIDNIGHT
TONIGHT...INTO TUESDAY DAY...BUT NO HIGHLIGHTS RIGHT NOW.  THEY
COULD BE NEEDED IN THE HIGHER AREAS OF THE FOOTHILLS BY 12Z TUESDAY
MORNING.  FOR TEMPERATURES...GRIDS SHOW OVERNIGHT LOWS TO BE SIMILAR
TO THIS MORNINGS...THEN 0 TO 1.5 C COOLER FOR HIGHS ON TUESDAY.  RJK

LONG TERM DISCUSSION...TUE NGT THRU THU...STG PAC CDFNT WILL PRODUCE
STG BORA WNDS OVR MTNS...E SLPS AND PLAINS TUE NGT INTO WED.  WILL
NOT ISSUE HI WND WATCH ATTM BUT ONE MAY BE NEEDED.  WILL KEEP WINDS
JUST BLO HI WND CRITERIA.  ONLY NEG TO HI WNDS OCCURRING IS PSBL
TURNING OF WNDS TO UPSLP OVR PLAINS DUE TO SFC LO PRES FORMING OVR
SERN CO.  THIS WUD KILL HI DWNSLP WNDS FOR PLAINS AND URBAN CORRIDOR.
HWVR BOTH MESOETA AND AVN BOUNDARY LYR WNDS RMN N TO NW TUE NGT AND
WED.  STG COLD AIR ADVCTN WITH SYS WILL LWR H7 TEMPS TO AS LOW AS
-10C AT 12Z WED BUT COLDEST TEMPS WILL BE WED NGT WHEN SKIES CLR AND
WNDS DIMINISH.  AS JET STREAM MIGRATES N...AMS WILL START TO WRM AGN
ON THU.  GENLY FVR COOLER AVN MOS TEMP GDNC AND MESOETA SFC MAX TEMPS
OVR WRMR NGM MOS GDNC.

IN XTNDD PRD...FRI THRU MON...MRF BLDS UPR RDG OVR CNTRL RCKYS THRU
WKND.  ON MON A WK UPR TROF UNDERCUTS UPR RDG AND MOVES INTO AREA.
SO WILL MENTION CHC SNW SHWRS MTNS AND SLGT CHC RAIN SHWRS PLAINS ON
MON.  TEMPS WILL WRM ABV SEASONAL NORMS ON WKND...THEN COOL AGN MON.

GARD...WFO BOULDER

.DEN...NONE.

In the hours before

Special weather statement, Oct 22, 11:05 AM MDT, 3 hours 59 minutes before
COZ030>051-222000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1105 AM MDT MON OCT 22 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  FAIRLY STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
THE FORECAST AREA THROUGH THE FORECAST PERIOD.  SOME MIDDLE AND
UPPER LEVEL MOISTURE UPSTREAM WILL MOVE OVER THE FORECAST AREA THIS
AFTERNOON AND TONIGHT.  A FEW RAIN AND SNOW SHOWERS CAN BE EXPECTED
IN THE MOUNTAINS THIS AFTERNOON AND EVENING ALONG WITH WEST WINDS UP
TO 35 MPH...ESPECIALLY ABOVE 6500 FEET.  NO SIGNIFICANT HAZARDOUS
WEATHER IS EXPECTED THIS AFTERNOON...THIS EVENING...OR OVERNIGHT.

OUTLOOK FOR TUESDAY...A FEW CLOUDS CAN BE EXPECTED...HOWEVER WINDS
WILL BE ON THE INCREASE ACROSS THE ENTIRE FORECAST AREA.

RJK

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.